Hail, Monroe
- When
- March 27, 4:05 PM CST to 4:10 PM CST
- Where
- Monroe County, Aberdeen
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.820, -88.550
A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report. The front continued to lift north during the morning along with the complex of showers of thunderstorms. After a brief break during the early afternoon, thunderstorms started to redevelop in the moist and unstable airmass across east-central Arkansas, Southwest Tennessee, and Northeast Mississippi. Initially, storms developed in clusters with large hail, several weak tornadoes, and flash flooding from eastern Arkansas to the Tennesee River in West Tennessee. The clusters of storms gradually transitioned into a line with mainly damaging winds stretching from the Tennessee/Mississippi line into Northeast Mississisppi from the evening of March 27th into the early morning hours of March 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 1:16 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
216 PM CDT Sat Mar 27 2021
.DISCUSSION...
A complex convective setup for the remainder of the afternoon,
with respect to timing of thunderstorm initiation. A weak
shortwave trof, evident on GOES water vapor imagery lifted across
AR into southeast MO late in the morning. With cool and relatively
stable outflow over west TN from this morning's rainfall, this
shortwave had little effect, other than to sustain showers near
the MO bootheel. KNQA VAD wind profiler showed winds backed
briefly, then winds veered in response to the shortwave. With this
feature now past, SSW boundary layer flow at early afternoon was
not lending toward particularly high SRH values.
Temps in the lower 80s and dewpoints near 70 should support mixed
layer CAPE near 2500 J/kG over north MS, southwest TN and east
central AR through sunset. Storm intuition may be a little
disorganized in location at first, but should cluster and organize
around subsequent outflow boundaries. As, or perhaps before,
mixed layer CAPE begins to slowly decrease, 0-6km bulk shear will
increase to near 60 knots, aiding storm organization and hail
threat. Areas of locally-enhanced helicity near outflow boundaries
may support a tornado or two in the moderately unstable airmass
through midevening. A gradual transition to a QLCS is expected mid
to late evening, with damaging winds, and short-lived QLCS
tornadoes possible. Up-line cell training and precipitable water
values near 1.8 inches will support high rainfall rates and flash
flooding.
The convective line should exit northeast MS near or shortly after
sunrise Sunday, with cool and dry candidness prevailing across
the Midsouth.
Modest moisture return will occur Tuesday afternoon and evening,
in advance of a deep longwave trof developing over the middle
portion of the CONUS. Steep midlevel height falls will accompany a
cold frontal passage through the Midsouth early Wednesday morning.
Given the lack of instability, severe storms are not anticipated
Tuesday night/Wednesday morning.
Cool and dry conditions will prevail late in the week, as upper
level flow transitions from northwesterly to zonal. Rural areas
to the north and east of Memphis may see nighttime lows near
freezing, near to just a little earlier than our average last
spring freeze dates.
PWB
&&
.AVIATION...
18Z TAF
Most of the activity has shifted north and east for now. Latest
satellite does show some pockets of clearing but cigs will
generally stay MVFR criteria. Storms will likely develop over
portions of North MS along the southern extent of the outflow
from this morning's activity. A cold front will also push through
tonight bringing with it a greater coverage of showers and storms
across the Mid- South. Southerly/Southwesterly winds will pick up
as this front moves through 10-15kts with gusts nearing 25kts.
Precip will end from west to east as early as 09/10z for JBR.
Winds will swing back to the northwest with cigs starting to
improve.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for Craighead-
Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch through Sunday morning for Dunklin-Pemiscot.
MS...Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica-
Union.
TN...Flash Flood Watch through Sunday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 303 PM CDT Sat Mar 27 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 303 PM CDT Sat Mar 27 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight to Enhanced Risk of severe thunderstorms over the Midsouth through late tonight. Primary severe weather threats include flash flooding and damaging winds. There is also a threat of tornadoes and large hail, mainly before midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near freezing temperatures will be possible Thursday and Friday mornings over northwest Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through late tonight. PWB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
123 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM FLASH FLOOD SAVANNAH 35.22N 88.24W
03/27/2021 HARDIN TN FIRE DEPT/RESCUE
FLOODING ACROSS GLENDALE ROAD NEAR HWY 69 JUST NW OF
SAVANNAH, TN. ROAD IMPASSABLE.
&&
MGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD NE SELMER 35.17N 88.59W
03/27/2021 MCNAIRY TN SOCIAL MEDIA
FLOODING AT SELMER CITY PARK.
&&
MGWSpecial Weather Statement National Weather Service Memphis TN 345 PM CDT Sat Mar 27 2021 ARZ028-TNZ048-049-272115- Mississippi AR-Tipton TN-Lauderdale TN- 345 PM CDT Sat Mar 27 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT FOR... Southwestern Mississippi County in eastern Arkansas... Central Tipton County in western Tennessee... Southwestern Lauderdale County in western Tennessee... At 345 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Bassett, or near Wilson, moving northeast at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southwestern Mississippi...central Tipton and southwestern Lauderdale Counties should monitor this storm closely. LAT...LON 3545 9010 3558 9017 3570 8987 3553 8974 TIME...MOT...LOC 2045Z 244DEG 22KT 3552 9008 KRM
Special Weather Statement National Weather Service Memphis TN 350 PM CDT Sat Mar 27 2021 TNZ050-052-053-090-272115- Hardeman TN-Chester TN-Madison TN-Haywood TN- 350 PM CDT Sat Mar 27 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT FOR... Northern Hardeman County in western Tennessee... West central Chester County in western Tennessee... Southwestern Madison County in western Tennessee... Southeastern Haywood County in western Tennessee... At 350 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Cloverport, or 10 miles northwest of Bolivar, moving northeast at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northern Hardeman...west central Chester...southwestern Madison and southeastern Haywood Counties should monitor this storm closely. LAT...LON 3534 8912 3545 8920 3564 8885 3539 8870 TIME...MOT...LOC 2050Z 238DEG 22KT 3541 8909 KRM
Special Weather Statement
National Weather Service Memphis TN
415 PM CDT Sat Mar 27 2021
TNZ048-049-272145-
Tipton TN-Lauderdale TN-
415 PM CDT Sat Mar 27 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Northeastern Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
At 415 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Fort Pillow State
Park, moving northeast at 30 mph.
People in northeastern Tipton and southwestern Lauderdale Counties
should monitor this storm closely.
LAT...LON 3561 8951 3555 8985 3557 8989 3562 8991
3562 8990 3564 8985 3566 8985 3567 8986
3565 8990 3566 8990 3567 8989 3581 8962
TIME...MOT...LOC 2115Z 241DEG 27KT 3562 8982
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL REAGAN 35.52N 88.35W
03/27/2021 M1.75 INCH HENDERSON TN EMERGENCY MNGR
GOLFBALL SIZED HAIL IN SHADY HILL AREA.
&&The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
15 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Five cars and one person were blown off Highway 61 about 2 miles northeast of Lula. Scrap metal debris on road.
Mobile homes flipped in the Como area.
A mobile home was rolled and heavily damaged east of Coldwater on Highway 306.
The tornado caused tree and roof damage. Three mobile homes were destroyed as well as outbuildings. Approximately seventeen structures were damaged. Peak winds were estimated at 100 mph.
A few outbuildings along Mays Road suffered minor damage.
A few trees were knocked down at the Goat Island Recreational Area.
Several trees were knocked down and the roof was blown off an outbuilding.
Numerous trees and power lines were knocked down along County Road 430 between Paris and Tula.
A large tree fell on a house on Denton Street.
Trees were knocked onto a home along Highway 341. Trees broke windows and caused damage to the roof and siding.
Straight-line winds damaged the soccer complex on the west side of Tupelo. A portion of the roof was removed from a building.
A large tree was knocked down in Mooreville.
A large tree was knocked down, crushing a large pet kennel.
Part of a metal roof was removed from a home in Shannon.
A large tree fell on a home in Amory resulting in significant damage to the roof.
Numerous trees were knocked down at the country club on the west side of Aberdeen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949742, 950050, 950052, 950055, 950054, 950056, 950455, 950462, 950456, 950457, 950463, 950458, 950464, 950465, 950459, 950460, 950461.